Doctors cleared over drug death

By Merania Karauria -
Photo / file
Photo / file

Medical personnel have been exonerated by a coroner after the death of a Wanganui East woman as a result of multiple drug toxicity.

Donna Marie Dalley, 45, had prescription medicines amitiriptyline, cyclizine, olanzapine, gabapentin, quetiapine and methadone in her body when she died at her Hakeke St home.

A post mortem found she died overnight on May 9, 2012, from multiple drug toxicity, due to the combined effects of prescribed medication.

Coroner Carla na Nagara said in her findings that Ms Dalley's death was not caused by any failure in her medical care, and there was no evidence she had taken medication other than as prescribed.

Ms Dalley, a sickness beneficiary, was found dead in her bed by her partner on the morning of May 10, following a lengthy stay in Wanganui Hospital for abdominal pain.

"There is no evidence that Ms Dalley was adversely affected by the medication, either while in hospital or on her discharge home," Ms na Nagara said.

"Significantly, she appeared to respond well to the change in pain medication, and this must have been considered a breakthrough given the nearly four-week-long admission to hospital, during which clinicians struggled to identify the source of the pain and to treat it effectively.

"It is my view that Ms Dalley's death is not attributable to any shortcomings in her treatment or management."

Toxicology analysis showed levels of the prescribed drugs consistent with therapeutic use.

The toxicologist noted that methadone is a central nervous system depressant and that concurrent use of other central nervous system depressant drugs, such as amitiriptyline, cyclizine, olanzapine and quetiapine, may enhance its toxicity.

Ms Dalley had a significant medical history and had been admitted to Wanganui Hospital on April 7, 2012, complaining of acute onset of abdominal pain.

In a summary of four weeks' duration, a consultant surgeon reported that the source of pain was not able to be established, and it was clear there were frequent investigations made with a view to understanding the underlying pathology.

Ms na Nagara found that various medications were trialled to manage the pain. Ms Dalley was reviewed by the hospital pain team and discharged under their care.

Dr Michael Miller, specialist anaesthetist with a special interest in pain management, was asked to see Ms Dalley on May 1. He started Ms Dalley on 5mg of methadone, twice a day.

As methadone takes some time to build up to adequate levels, for three days Dr Miller kept Ms Dalley on the pethidine and morphine she was already receiving before weaning her off them. He also started Ms Dalley on gabapentin, as he felt it would further improve her pain control and allow doctors to wean Ms Dalley off the pethidine and morphine.

Ms Dalley saw Dr Miller on May 3 at the Pain Clinic and he noted she was looking much brighter and smiled. She told him the pain was under much better control but still troublesome. Dr Miller decided to wean Ms Dalley off the morphine and pethidine completely, and increased the methadone.

However, Ms Dalley's partner raised a concern that she had been prescribed various medications with central nervous system depressant effects. She also felt Ms Dalley had not been adequately observed on the new medication regime prior to discharge.

The olanzapine and quetiapine had been prescribed by psychiatrists in view of Ms Dalley's psychiatric history.

Ms na Nagara said she appreciated Ms Dalley's partner might have questions about her medical management and the post mortem findings.

She said she was assisted by the clinicians' comprehensive reports. Dr Miller had said he was aware of the risks and had rationalised the regime to the extent he considered possible.

The Chronicle was unable to contact Ms Dalley's partner for comment.

For more articles from this region, go to

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on red akl_a1 at 30 Jul 2014 17:59:03 Processing Time: 498ms